Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 119, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2013, 11:21 PM CDT for Franklin County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2013, 11:21 PM CDT (04:21 UTC)
- Expired
- May 31, 2013, 11:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Franklin County, IA
The radar
The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2032 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:39 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 31, 6:39 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 639 PM CDT FRI MAY 31 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 325 PM CDT FRI MAY 31 2013 AREA REMAINS UNDER THE INFLUENCE OF THE STACKED SYSTEM ROTATING OVER CENTRAL/EASTERN SD. A WEAK IMPULSE ROTATING AROUND THE MAIN UPPER LEVEL LOW WILL PUSH EASTWARD THROUGH ERN NE/WRN IA TOWARD 00Z. THIS MAY SET OFF SOME ISOLATED TO SCATTERED WEAK SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN/NORTHERN CWA. THIS ACTIVITY SHOULD DIMINISH TOWARD SUNSET OR SHORTLY AS IT THE SCENARIO IS SIMILAR TO THE DIURNALLY DRIVEN ACTIVITY OVER NE/SW IA ON THURSDAY. AS THE MAIN UPPER LOW SLIDES EASTWARD BECOMING CENTERED OVER CENTRAL MN/NW IA BY EARLY SATURDAY MORNING...EXPECT INCREASING LOW CLOUDS ACROSS THE WESTERN/NORTHERN PORTION OF THE STATE. MAY SEE SOME WEAK SHOWERS ACROSS THE NORTHWEST AS WELL. DRIER AIR CONTINUES TO FILTER IN TO THE CWA AS WELL FROM THE WEST/SOUTHWEST OVERNIGHT...WITH DEWPOINTS DROPPING INTO THE 50S AT MOST SITES. THIS SHOULD ALLOW TEMPS TO COOL OFF OVERNIGHT AS WELL...WITH MOST SITES EXPECTED TO DROP INTO THE LOW TO MID 50S OVERNIGHT. .LONG TERM.../SATURDAY THROUGH FRIDAY/... ISSUED AT 325 PM CDT FRI MAY 31 2013 PRECIPITATION CHANCES FOR BEGINNING OF PERIOD WILL BE CONFINED SATURDAY...BEFORE UPPER LEVEL LOW PUSHES NORTH EASTWARD...FINALLY BRINGING A BREAK TO PERSISTENT PRECIPITATION ACROSS IOWA. SHORT WAVE WARPING AROUND DEPARTING LOW WILL TRACK ACROSS NORTHERN IOWA THROUGH THE DAY SATURDAY...WITH INCREASING CHANCES FOR PRECIPITATION...ESPECIALLY ACROSS THE NORTH. WAVE WILL BE QUICK MOVING WITH ONLY LINGERING PRECIPITATION CHANCES CONFINED TO THE FAR NORTHEAST EARLY SATURDAY. BEHIND RETREATING SYSTEM MUCH COOLER AIR WILL PUSH SOUTH AS NORTHWESTERLY FLOW RETURNS UNDER RIDGE. HOWEVER...MUCH NEEDED BREAK IN PRECIPITATION WILL BE RELATIVELY SHORT LIVED AS ANOTHER LOW PRESSURE SYSTEM IS SET TO AFFECT THE AREA FOR MUCH OF THE WEEK. LOW WILL TRACK ACROSS THE NORTHERN PLAINS...WITH ASSOCIATED FRONTAL BOUNDARY PUSHING INTO IOWA TUESDAY...INCREASING PRECIPITATION CHANCES. MODELS HAVE BEGUN TO SLOW SYSTEM...AND MAY NOT SEE ONSET OF PRECIPITATION UNTIL LATER TUESDAY NIGHT...HOWEVER WILL KEEP FORECAST TRENDED TOWARDS GFS...AS ECMWF IS SLOWER SOLUTION. LOW WILL CONTINUE TO PULL SLOWLY NORTHEASTWARD NEAR THE CANADIAN BOARDER...WITH ADDITIONAL PROLONGED CHANCES FOR PRECIPITATION THROUGH MID WEEK. TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL WITH WARMING FOR EARLY IN THE WEEK AHEAD OF FRONTAL BOUNDARY BUT COOLER FOR REMAINDER OF PERIOD BEHIND FRONT. && .AVIATION...01/00Z ISSUED AT 639 PM CDT FRI MAY 31 2013 WIND SPEEDS WILL DECREASE WITH SUNSET THIS EVENING...AND A FEW SHOWERS AND STORMS THAT COULD BRIEFLY AFFECT KMCW WILL ALSO END WITH DARKNESS. OVERNIGHT MID LEVEL CLOUDS WILL SLOWLY FILL IN FROM THE NORTHWEST AHEAD OF AN APPROACHING LOW PRESSURE TROUGH. THIS TROUGH WILL MOVE ACROSS THE AREA ON SATURDAY SPREADING SCATTERED LIGHT SHOWERS...POSSIBLY A FEW THUNDERSTORMS...AND GENERALLY MVFR CIGS ACROSS THE AREA. AT THIS TIME HAVE ADVERTISED ONLY VCSH FOR SATURDAY IN THE 00Z TAFS AS IT IS BELIEVED THAT REDUCED VSBYS IN PRECIP WILL BE RELATIVELY BRIEF...BUT THIS WILL BE MONITORED OVERNIGHT TO SEE IF MVFR -SHRA BR NEEDS TO BE INCLUDED INSTEAD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS LONG TERM...AWB AVIATION...LEE
Hazardous weather outlook, May 31, 7:22 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 722 PM CDT FRI MAY 31 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-011100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS- 722 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE SEVERE THREAT IS LOW. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN MONDAY NIGHT AND THURSDAY OF NEXT WEEK. IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER BETWEEN MONDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ060>062-071>075-081>086-092>097-011100- POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 722 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN MONDAY NIGHT AND THURSDAY OF NEXT WEEK. IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER BETWEEN MONDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 31, 9:20 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
920 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 5 NE MANLY 43.34N 93.12W
05/31/2013 E1.00 INCH WORTH IA PUBLIC
NICKEL TO QUARTER SIZE HAIL.
&&
SKOWLocal storm report, May 31, 9:26 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
926 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL 1 S KENSETT 43.34N 93.21W
05/31/2013 E1.00 INCH WORTH IA BROADCAST MEDIA
RELAYED BY KAAL TV. POSSIBE FUNNEL CLOUD OBSERVED AS
WELL.
&&
SKOWLocal storm report, May 31, 9:44 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL MANLY 43.29N 93.20W
05/31/2013 E1.75 INCH WORTH IA LAW ENFORCEMENT
QUARTER TO GOLF BALL SIZE HAIL.
&&
SKOWLocal storm report, May 31, 9:51 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM HAIL 3 N GRAFTON 43.37N 93.07W
05/31/2013 E1.00 INCH WORTH IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME TO NICKEL SIZED HAIL WITH A
FEW QUARTERS MIXED IN CURRENTLY FALLING.
&&
LEELocal storm report, May 31, 9:52 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL 4 WNW GRAFTON 43.36N 93.13W
05/31/2013 E1.25 INCH WORTH IA PUBLIC
&&
SKOWLocal storm report, May 31, 10:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL 1 NNW MASON CITY 43.17N 93.20W
05/31/2013 E1.00 INCH CERRO GORDO IA TRAINED SPOTTER
NICKEL TO QUARTER HAIL ALONG WITH TORRENTIAL RAIN
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 31 min |
| May 31, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 33 min |
| May 31, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 29 min |
| May 31, 10:01 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 44 min |
| May 31, 10:26 PM CDT | Flash Flood Warning | DMX | Worth | 6 hr |
| May 31, 10:31 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 29 min |
| May 31, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 28 min |
| May 31, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 47 min |
| May 31, 11:00 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 45 min |
| Jun 1, 4:17 AM CDT | Areal Flood Warning | DMX | Worth | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.